Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 110, NWS Sioux Falls, SD

July 25, 2018Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2018, 4:04 PM CDT for Cottonwood County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 4:04 PM CDT (21:04 UTC)
Expired
Jul 25, 2018, 4:30 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Cottonwood County, MN

The radar

The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:22 PM CDTTSTM WND GST 6010 Ne Delft, MNWIND DRIVEN HAIL DESTROYED CROPS.
Jul 25, 4:22 PM CDTHAIL 110 Ne Delft, MNDIME TO QUARTER SIZE HAIL. WIND DRIVEN HAIL STRIPPED SOYBEANS TO STUBBLE AND LEAVES OFF TREES. THE DURATION OF THE HAIL EVENT WAS 8 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS53 KFSD 252104
SVRFSD
MNC033-252130-
/O.NEW.KFSD.SV.W.0110.180725T2104Z-180725T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
404 PM CDT WED JUL 25 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cottonwood County in southwestern Minnesota...

* Until 430 PM CDT.

* At 404 PM CDT, a severe thunderstorm was located near Lamberton, or
  22 miles south of Redwood Falls, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Cottonwood County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4401 9510 4419 9526 4420 9524 4419 9511
      4411 9510 4411 9501 4410 9488
TIME...MOT...LOC 2104Z 307DEG 16KT 4421 9518 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Ferguson
1 follow-up statement
058 
WWUS53 KFSD 252116
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
416 PM CDT WED JUL 25 2018

MNC033-252130-
/O.CON.KFSD.SV.W.0110.000000T0000Z-180725T2130Z/
Cottonwood MN-
416 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN COTTONWOOD COUNTY...

At 416 PM CDT, a severe thunderstorm was located near Springfield, or
19 miles north of Windom, moving southeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Cottonwood County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4403 9506 4420 9519 4419 9511 4411 9510
      4411 9501 4410 9488
TIME...MOT...LOC 2116Z 317DEG 40KT 4415 9505 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:42 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 25, 2:42 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
242 PM CDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 242 PM CDT Wed Jul 25 2018

The nose of higher lapse rates aloft was moving through this
afternoon with the mid level showers moving east along this nose.
Cooler air aloft will settle in fairly quickly behind this feature
and surface winds will turn to the north and northwest advecting
cooler and drier air southward. Convergence along this boundary is
pretty poor with west southwest winds ahead of the cool front. There
still might be a brief window when a few thunderstorms develop from
about 3 pm to 6 pm. With decent shear and marginal instability there
will continue to be a severe threat but it does appear to be on the
isolated side. The main threat will be across northwest IA and far
southern MN.

As the front passes the thunderstorm chances will quickly shift
south and clouds will begin to clear. Much of the cloud cover in the
area is driven by the higher lapse rates aloft and also diurnally
driven cumulus, both of which should be gone by about 3z. Northwest
winds will remain about 5 to 10 mph through the night with lows
falling to about 53 to 58 degrees.

.LONG TERM...(Thursday night through Wednesday)
Issued at 242 PM CDT Wed Jul 25 2018

After a cool start to the day northwest winds will increase and
likely gust to around 25 mph Thursday afternoon. Model soundings do
indicate some moisture at the inversion so expect a cumulus field to
develop late in the morning, becoming mostly cloudy over far eastern
SD, southwest MN and northwest IA. With the cooler air and cloud
cover temperatures will top out in the 70s and likely feel a bit on
the cool side with the slightly stronger winds.

High pressure will build south on Thursday night and bring lighter
winds, clear skies and cooler morning lows. Temperatures on Friday
morning will likely be in the 50 to 55 degree range.

Friday should be a very pleasant day with light winds, lower
humidity and highs in the 70s. Clouds will be on the increase
through the day as a wave moves through Wyoming onto the Western
High Plains. This will bring an increase in mid and high clouds with
a small chance for showers and thunderstorms into south central SD
Friday afternoon.

Friday night into Saturday the wave will move into the Central
Plains with broad mid level warm air advection bringing rain and
thunderstorms to areas south of Interstate 90. Instability is pretty
weak so not expecting severe weather. And, if everything comes out
as expected there may not be a whole lot of thunder either.

Once this system passes a large scale trough will settle onto the
Plains, bringing cooler conditions and dry weather. By early next
week the system will shift a bit east and a gradually warm up to
around normal is likely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1234 PM CDT Wed Jul 25 2018

Few showers have developed along a cold front moving to the
southeast this afternoon. After 20Z, could see some thunderstorms
develop creating large hail and a strong wind gust or two across
northwest Iowa. These storms will shift southeast this evening,
leading to clearing skies and northwest winds. Could see cumulus
develop during the day tomorrow.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...BT
Hazardous weather outlook, Jul 25, 4:10 AM CDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
410 AM CDT Wed Jul 25 2018

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-
070-071-260915-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln SD-
Clay SD-Union-
410 AM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today where some of the
stronger storms could become severe later today. Thunderstorm
activity in the afternoon will depend on cloud cover. If
conditions remain cloudy through the first half of the day, severe
storms will be very limited. If sky conditions can break out and
allow the atmosphere to destabilize, then golf ball size hail and
wind gusts around 70 mph are possible. The severe weather threat
is more favored from 3 pm to 9 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are possible Friday night into
Saturday. At this moment, severe weather threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

MNZ071-072-080-081-097-098-SDZ056-061-062-065-066-068-069-260915-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Moody-McCook-
Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
410 AM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, east central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today. A few of
these storms could become strong to severe in the afternoon hours.
The primary threats are large hail to half dollar and damaging
winds to 70 mph. The severe weather threat is more favored from 3
pm to 9 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are possible Friday night into
Saturday. At this moment, severe weather threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

SDZ038>040-050-052>055-057>060-063-064-260915-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
410 AM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms chances will continue during the day as a cold
front moves through. A few storms may be marginally severe with
quarter sized hail and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are possible Friday night into
Saturday. At this moment, severe weather threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:21 PM CDTSevere Thunderstorm WarningFSDCottonwood24 min
Jul 25, 5:43 PM CDTSevere Thunderstorm WarningFSDJackson21 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.